Alert archive / Tennessee / Tornado Warnings in 2009
Tornado Warning 9, NWS Morristown, TN
NWS Morristown, TN issued this tornado warning at Apr 10, 2009, 4:43 PM EDT for 5 counties in Tennessee. It was in force for 62 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 10, 2009, 4:43 PM EDT (20:43 UTC)
- Expired
- Apr 10, 2009, 5:45 PM EDT
- In force
- 62 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Bradley County, TN, Hamilton County, TN, McMinn County, TN, Monroe County, TN, Polk County, TN
The radar
The Knoxville radar (KMRX), 136 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 10, 4:45 PM EDT | TORNADO | 1 N Calhoun, TN | SEVERAL HOMES DAMAGED. |
| Apr 10, 4:50 PM EDT | TSTM WND DMG | Cleveland, TN | SEVERAL TREES DOWN AND MINOR ROOF DAMAGE. |
| Apr 10, 5:05 PM EDT | TSTM WND DMG | 3 Sw Madisonville, TN | 30 INCH IN DIAMETER TREE BLOCKING ROADWAY AT CHESTUE AND GUDGER ROADS. |
| Apr 10, 5:05 PM EDT | TSTM WND GST 60 | Englewood, TN | |
| Apr 10, 5:05 PM EDT | HAIL 0.75 | Englewood, TN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 10, 12:23 PM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.7 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 671 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 256 m²/s²
- 0-3 km storm-relative helicity
- 292 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KMRX 102043
TORMRX
TNC011-065-107-123-139-102145-
/O.NEW.KMRX.TO.W.0009.090410T2043Z-090410T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
443 PM EDT FRI APR 10 2009
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* TORNADO WARNING FOR...
BRADLEY COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITY OF CLEVELAND...
EXTREME SOUTHERN HAMILTON COUNTY IN EAST TENNESSEE...
MCMINN COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITY OF ATHENS...
MONROE COUNTY IN EAST TENNESSEE...
POLK COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITIES OF...DUCKTOWN...BENTON...
* UNTIL 545 PM EDT
* AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING A TORNADO ALONG A
LINE EXTENDING FROM 10 MILES NORTHWEST OF CHARLESTON TO
CLEVELAND...OR ALONG A LINE EXTENDING FROM 8 MILES SOUTH OF DECATUR
TO CLEVELAND...MOVING EAST AT 45 MPH.
* TORNADO PRODUCING STORMS WILL BE NEAR...
CHARLESTON BY 450 PM EDT...
ATHENS AND BENTON BY 500 PM EDT...
ETOWAH BY 505 PM EDT...
DUCKTOWN BY 520 PM EDT...
WINDS IN EXCESS OF 80 MPH WILL BE POSSIBLE WITH THIS LINE OF STORMS.
THIS IS A DANGEROUS SITUATION TAKE COVER IMMEDIATELY
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT OR STORM
SHELTER. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF
NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT THIS EVENING FOR
MOST OF EAST TENNESSEE.
&&
LAT...LON 3500 8500 3549 8465 3554 8402 3547 8397
3526 8410 3528 8419 3522 8429 3500 8433
TIME...MOT...LOC 2042Z 275DEG 37KT 3542 8481 3516 8491
$$
DMG1 follow-up statement
000
WWUS54 KMRX 102120
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
520 PM EDT FRI APR 10 2009
TNC011-065-107-123-139-102145-
/O.CON.KMRX.TO.W.0009.000000T0000Z-090410T2145Z/
MCMINN TN-HAMILTON TN-BRADLEY TN-MONROE TN-POLK TN-
520 PM EDT FRI APR 10 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM EDT FOR POLK...
MONROE...BRADLEY...EXTREME SOUTHERN HAMILTON AND MCMINN COUNTIES...
AT 518 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF TORNADO PRODUCING STORMS. THESE TORNADO PRODUCING
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM TARIFFVILLE TO BIG
FROG MOUNTAIN...OR ALONG A LINE EXTENDING FROM 10 MILES SOUTHEAST OF
MADISONVILLE TO 8 MILES WEST OF DUCKTOWN...MOVING EAST AT 50 MPH.
TORNADO PRODUCING STORMS WILL BE NEAR...
TURTLETOWN AND CITICO BY 525 PM EDT...
DUCKTOWN BY 530 PM EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FRIDAY EVENING FOR
SOUTHWEST NORTH CAROLINA AND MOST OF EAST TENNESSEE.
&&
LAT...LON 3500 8500 3549 8449 3554 8402 3547 8397
3528 8409 3527 8410 3528 8419 3522 8429
3500 8433
TIME...MOT...LOC 2119Z 277DEG 42KT 3544 8421 3505 8452
$$
TGWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Apr 10, 2:25 PM EDT, 2 hours 18 minutes earlier.
Area forecast discussion, Apr 10, 2:25 PM EDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 225 PM EDT FRI APR 10 2009 .SHORT TERM...(TONIGHT)...BROKEN LINE OF THUNDERSTORMS APPROACHING...AND WITH SIGNIFICANT CAPE AND LOW LEVEL WIND SHEAR...STILL EXPECTING SEVERE THUNDERSTORMS WITH THE POSSIBILITY OF TORNADOES THIS AFTERNOON INTO EARLY EVENING. ONCE THE COLD FRONT PASSES...SHOULD HAVE SOME SHOWERS LINGERING...ESPECIALLY NORTH...AND LOW CLOUDS MOVING IN. WILL NOT STRAY FROM MAV TEMPS FOR TONIGHT. .LONG TERM...(SATURDAY THROUGH FRIDAY)...RATHER UNSETTLED WEATHER REGIME IN THE OFFING FOR THE LONG TERM AFTER A MAINLY DRY WEEKEND. NEXT IN A SERIES OF SYSTEMS APPROACHES BY EARLY MONDAY. THIS DOES NOT APPEAR TO BE A SEVERE WEATHER THREAT AT THIS TIME AS INSTABILITY IS DECIDEDLY LACKING PER MODEL FORECAST SOUNDINGS. HOWEVER...UPPER CLOSED LOW ASSOCIATED WITH THIS EVENT WILL ONLY SLOWLY DRIFT EASTWARD RESULTING IN THE PERSISTENCE OF SCATTERED PRECIP INTO WEDNESDAY. BRIEF DRY PERIOD EXPECTED WEDNESDAY NIGHT BEFORE THE NEXT SYSTEM APPROACHES ON THURSDAY. FOR TEMPS..GENERALLY ONLY TWEAKED PRECEDING GRIDS/FORECAST AS THEY APPEARED REASONABLE. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 51 65 43 72 53 / 50 10 0 0 60 KNOXVILLE MCGHEE TYSON AIRPORT, TN 50 62 40 69 47 / 80 10 0 0 30 OAK RIDGE, TN 51 62 39 69 48 / 70 10 0 0 30 TRI CITIES AIRPORT, TN 49 59 36 67 42 / 90 20 0 0 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && LDW/LCM
Hazardous weather outlook, Apr 10, 3:20 AM EDT, 13 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 320 AM EDT FRI APR 10 2009 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-110730- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 320 AM EDT FRI APR 10 2009 /220 AM CDT FRI APR 10 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP ACROSS MIDDLE TENNESSEE..CENTRAL KENTUCKY...AND NORTHERN ALABAMA EARLY THIS AFTERNOON...THEN MOVE EAST ACROSS THE REGION. THE GREATEST THREAT FOR SEVERE STORMS WILL BE BETWEEN 4 AND 10 PM TODAY WITH THE MAIN CONCERN BEING LARGE HAIL AND DAMAGING WINDS...BUT ISOLATED TORNADOES ARE ALSO POSSIBLE. HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE MONDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, Apr 10, 4:17 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
417 PM EDT FRI APR 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL JASPER 35.06N 85.63W
04/10/2009 E0.25 INCH MARION TN EMERGENCY MNGR
0355 PM HAIL POWELLS CROSSROADS 35.18N 85.48W
04/10/2009 E0.75 INCH MARION TN TRAINED SPOTTER
5 MINUTE DURATION.
0405 PM TORNADO 6 SW DUNLAP 35.31N 85.46W
04/10/2009 SEQUATCHIE TN EMERGENCY MNGR
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 10, 6:03 AM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Bradley, Hamilton, McMinn, Marion, Meigs and 3 more | 42 min |
| Apr 10, 3:28 PM EDT | Tornado Warning | MRX | Marion | 47 min |
| Apr 10, 3:43 PM EDT | Tornado Warning | MRX | Bledsoe, Sequatchie | 47 min |
| Apr 10, 3:54 PM EDT | Severe Thunderstorm Warning | MRX | Marion | 51 min |
| Apr 10, 4:03 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton | 42 min |
| Apr 10, 4:12 PM EDT | Tornado Warning | MRX | Bledsoe, Bradley, Hamilton, McMinn, Marion, Meigs and 2 more | 48 min |
| Apr 10, 4:24 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Claiborne, Union | 36 min |
| Apr 10, 4:27 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Hancock | 48 min |
| Apr 10, 4:37 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Blount, Knox, Loudon, McMinn, Meigs and 3 more | 53 min |
| Apr 10, 4:45 PM EDT | Tornado Warning | MRX | Anderson, Knox, Loudon, Roane | 60 min |
| Apr 10, 4:56 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton | 34 min |
| Apr 10, 5:18 PM EDT | Tornado Warning | MRX | Hancock | 42 min |
| Apr 10, 5:26 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Sevier | 64 min |
| Apr 10, 5:32 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Hamblen, Jefferson, Knox, Union | 28 min |
| Apr 10, 6:03 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Grainger, Greene, Hamblen, Hawkins, Jefferson and 1 more | 34 min |
Nearby
Tornado Warnings in Tennessee, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.